Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 30, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 12, 2007, 7:06 PM EDT for Franklin County, Roanoke County, Virginia. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2007, 7:06 PM EDT (23:06 UTC)
- Expired
- May 12, 2007, 8:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Franklin County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 38 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 7:45 PM EDT | HAIL 0.75 | 5 W Rocky Mount, VA | |
| May 12, 7:45 PM EDT | HAIL 1.75 | 2 E Callaway, VA | MULTIPLE REPORTS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 122306
SVRRNK
VAC067-161-130000-
/O.NEW.KRNK.SV.W.0030.070512T2306Z-070513T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT SAT MAY 12 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
SOUTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 800 PM EDT
* AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ROANOKE MOUNTAIN...OR ABOUT NEAR BOONES MILL...AND MOVING SOUTH AT
15 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE MOUNTAIN...
BOONES MILL...
WIRTZ...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3723 7985 3723 8006 3687 8009 3685 7966
3705 7963
$$
WERT2 follow-up statements
000
WWUS51 KRNK 122322
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT SAT MAY 12 2007
VAC161-122330-
/O.CAN.KRNK.SV.W.0030.000000T0000Z-070513T0000Z/
ROANOKE VA-
720 PM EDT SAT MAY 12 2007
...THE SEVERE THUNDERSTORM WARNING FOR ROANOKE COUNTY IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS MOVED SOUTH AND OUT OF
ROANOKE COUNTY. SINCE THE STORM NO LONGER POSES A SEVERE WEATHER
THREAT TO ROANOKE COUNTY...THE SEVERE THUNDERSTORM WARNING THAT HAD
BEEN IN EFFECT FOR THE SOUTHEAST PART OF ROANOKE COUNTY HAS BEEN
CANCELLED.
LAT...LON 3717 7979 3713 8008 3687 8009 3685 7966
3705 7963
$$
VAC067-130000-
/O.CON.KRNK.SV.W.0030.000000T0000Z-070513T0000Z/
FRANKLIN VA-
720 PM EDT SAT MAY 12 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR FRANKLIN COUNTY...
AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BOONES MILL...MOVING SOUTH AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTERN
SMITH MOUNTAIN LAKE...CALLAWAY...SOUTHERN SMITH MOUNTAIN LAKE...ROCKY
MOUNT...PENHOOK...SONTAG...FERRUM AND SYDNORSVILLE.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3717 7979 3713 8008 3687 8009 3685 7966
3705 7963
$$
WERT000
WWUS51 KRNK 122337
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT SAT MAY 12 2007
VAC067-130000-
/O.CON.KRNK.SV.W.0030.000000T0000Z-070513T0000Z/
FRANKLIN VA-
737 PM EDT SAT MAY 12 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR FRANKLIN COUNTY...
AT 735 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR CALLAWAY...OR ABOUT 6 MILES WEST OF
ROCKY MOUNT...MOVING SOUTH AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SONTAG...SYDNORSVILLE AND FERRUM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3717 7979 3713 8008 3687 8009 3685 7966
3705 7963
$$
WERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:16 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 12, 3:16 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 316 PM EDT SAT MAY 12 2007 .SYNOPSIS... A COLD FRONT WILL DROP SOUTH THROUGH THE REGION TONIGHT. A LARGE AREA OF HIGH PRESSURE WILL BUILD SOUTH BEHIND THE FRONT AND DOMINATE THE AREA WEATHER SUNDAY THROUGH MONDAY. && .NEAR TERM /THROUGH TONIGHT/... 18Z MESOSCALE ANALYSIS HAS BEST INSTABILITY IN THE SOUTHEAST HALF OF THE FORECAST AREA. THIS SAME AREA HAS DEW POINTS IN THE LOWER TO MIDDLE 60S AND A LEE TROF IS STILL EVIDENT IN THE SURFACE OBSERVATIONS. SO THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE ALONG AND EAST OF THE BLUE RIDGE. NO CHANCE IN THE THE TIMING OF THE FRONTAL PASSAGE SO FORECAST AREA WILL BE IN THE WARM SECTOR THROUGH THE EVENING. THE DEW POINT FRONT MOVES SOUTH THROUGH THE AREA TONIGHT. LOW TEMPERATURES OVERNIGHT WILL RANGE FROM THE MID 40S TO LOWER 60S. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... HIGH PRESSURE WILL BUILD SOUTH INTO THE REGION SUNDAY AND BE LOCATED OVERHEAD LATE SUNDAY NIGHT. PLENTY OF DRY AIR AND SUBSIDENCE TO SPILL IN BY SUNDAY AFTERNOON. THE COLD AIR ADVECTION AND DECENT PRESSURE RISES WILL RESULT IN GUSTY AFTERNOON WINDS. WINDS WILL DIMINISH DURING THE EVENING HOURS. MOSTLY CLEAR SKIES...LOW DEWPOINTS AND GOOD RAD COOLING SUPPORTS THE ADDITION OF THE MENTION OF PATCHY VALLEY FROST LATE SUNDAY NIGHT IN THE NORTHWEST WITH SOME MID 30S LIKELY. && .LONG TERM /MONDAY THROUGH SATURDAY/... THE UPPER RIDGE BUILDS BACK OVER THE AREA EARLY NEXT WEEK... TEMPERATURES WILL REBOUND QUICKLY MONDAY AND TUESDAY. NORTHERN STREAM SHORTWAVE ROLLS OVER THE RIDGE AND PUSHES A COLD FRONT THROUGH THE REGION WEDNESDAY WITH THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS. GFS/DGEX HAVE DRIER AIR PUSHING IN ON THURSDAY. ELECTED TO KEEP FOR THURSDAY ONLY A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHERN PORTIONS. PLAYED IT DRY AND COOLER FOR FRIDAY AND SATURDAY. IN GENERAL...FOLLOWED HPCGUIDE...BUT CUT POPS TOWARDS END OF WEEK. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN THE NORTH CAROLINA FOOTHILLS AND PIEDMONT WHERE THERE IS BETTER INSTABILITY AND SURFACE DEW POINTS IN THE LOWER TO MID 60S. THE BEST CHANCE FOR THUNDERSTORMS AT ANY OF THE TAF SITES WILL BE AT LYH AND DAN THROUGH 03Z. THE DEW POINT FRONT MOVES SOUTH THROUGH THE AREA TONIGHT. MVFR CLOUDS WILL GRADUALLY ERODE FROM NORTH TO SOUTH BEHIND THE FRONT AS A DEEP LAYER OF DRY AIR ADVECTS IN. THE COLD AIR ADVECTION AND DECENT PRESSURE RISES WILL RESULT IN GUSTY WINDS ON SUNDAY AFTER DAYTIME MIXING BEGINS. VFR CONDITIONS ARE EXPECTED THROUGH TUESDAY WITH A LARGE HIGH PRESSURE SYSTEM OVER THE REGION. THE CHANCE OF SHOWERS AND THUNDERSTORMS RETURNS TUESDAY NIGHT AND WEDNESDAY WITH THE APPROACH OF A COLD FRONT FROM THE WEST. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/KK NEAR TERM...AMS/KK SHORT TERM...KK LONG TERM...KK AVIATION...AMS
Hazardous weather outlook, May 12, 4:20 AM EDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 420 AM EDT SAT MAY 12 2007 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-130830- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 420 AM EDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-130830- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 420 AM EDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL AND HIGH WINDS MAY DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON INTO EARLY THIS EVENING. THE SLOW MOVEMENT OF SOME OF THESE STORMS COULD ALSO RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 12, 3:56 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 356 PM EDT SAT MAY 12 2007 NCZ004-VAZ032-122045- STOKES NC-PATRICK VA- 356 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN PATRICK COUNTY... AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF STUART...OR ABOUT 4 MILES SOUTHWEST OF CRITZ...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...PENNS STORE AT 430 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED AT TIMES IN AND NEAR THE STORM. JDS
Local storm report, May 12, 4:54 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT SAT MAY 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL CRITZ 36.63N 80.15W
05/12/2007 E1.00 INCH PATRICK VA PUBLIC
COVERED THE GROUND.
&&
JSTEWARTSpecial weather statement, May 12, 5:04 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 504 PM EDT SAT MAY 12 2007 VAZ023-122130- BOTETOURT VA- 504 PM EDT SAT MAY 12 2007 AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF EAGLE ROCK...OR ABOUT 4 MILES NORTHEAST OF SPRINGWOOD...MOVING SOUTH AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SPRINGWOOD AT 515 PM EDT...ARCADIA AT 520 PM EDT...BUCHANAN AT 525 PM EDT...LITHIA AT 530 PM EDT... WIND GUSTS TO 40 MPH AND PEA TO DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. ALSO FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR AT TIMES. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JDS
Special weather statement, May 12, 6:46 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 646 PM EDT SAT MAY 12 2007 VAZ059-122315- CHARLOTTE VA- 646 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORM TO AFFECT CHARLOTTE COUNTY THROUGH AT LEAST 715 PM... AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF PHENIX...OR ABOUT 3 MILES WEST OF CULLEN...MOVING SOUTH AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...PHENIX AT 655 PM EDT...CHARLOTTE COURT HOUSE AT 700 PM EDT...DRAKES BRANCH AT 710 PM EDT...SAXE AT 715 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JDS
Special weather statement, May 12, 6:48 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 648 PM EDT SAT MAY 12 2007 NCZ006-122300- CASWELL NC- 648 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORM TO AFFECT SOUTHWEST CASWELL COUNTY THROUGH ABOUT 715 PM... AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF JERICHO...MOVING SOUTH AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...JERICHO...CAMP SPRINGS AT 700 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 4:12 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 43 min |
| May 12, 5:13 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 62 min |
| May 12, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 83 min |
| May 12, 5:45 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, City of Lynchburg | 34 min |
| May 12, 6:32 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 88 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.